[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1987

PUVA-Induced Blisters, Complement Deposition, and Damage to the Dermoepidermal Junction

Author Affiliations

From the Department of Dermatology, University of Newcastle-Upon-Tyne (England) (Drs Friedmann, Coburn, Dahl, Diffey, Ross, Ford, Parker, and Bird); Department of Dermatology, Worthing Hospital, Sussex, England (Dr Coburn); Regional Medical Physics Department, Dryburn Hospital, Durham, England (Dr Diffey); Department of Dermatology, University of Edinburgh (Dr Ross); and Dewsbury (England) General Hospital, West Yorkshire (Dr Ford).

Arch Dermatol. 1987;123(11):1471-1477. doi:10.1001/archderm.1987.01660350071016
Abstract

• We followed the course of 56 patients receiving psoralen plus long-wave ultraviolet light (PUVA) therapy. Nonhemorrhagic blisters developed on clinically normal skin on the limbs of seven patients. Seeming to be related to friction and trauma, the blisters form as a result of damage to the basal and suprabasal layers. Perilesional skin specimens from all blistered patients contained granular deposits of C3 at the dermoepidermal junction, around the upper dermal blood vessels, or at both sites. The average time for initiation and complete formation of suction blisters was measured in 51 patients at different stages during the course of PUVA treatment. Blister separation was in the lamina lucida, with the pemphigoid antigen in the roof while the blister floor contained the lamina densa, laminin, and type IV collagen. This impaired dermoepidermal adhesion was a general phenomenon that occurred in all PUVA-treated patients. The mechanism remains to be determined.

(Arch Dermatol 1987;123:1471-1477)

×